Oklahoma, 2016

Damaging Winds in Oklahoma, July 13, 2016

July 13, 2016 · NWS TSA · 2 events in 2 counties and zones

A complex of thunderstorms moved out of Kansas and into far northeast Oklahoma during the late morning and early afternoon hours of the 13th. The strongest storms produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A complex of thunderstorms moved out of Kansas and into far northeast Oklahoma during the late morning and early afternoon hours of the 13th. The strongest storms produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 13, 5:08 AM CST, 7 hours 47 minutes earlier.

Area forecast discussion, Jul 13, 5:08 AM CST, 7 hours 47 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
608 AM CDT WED JUL 13 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Isolated convection this morning is not expected to cause aviation
impacts with the more widespread thunderstorm coverage likely
remaining well north of the area. VFR conditions prevail into
tonight with a low chance of thunderstorms returning across
northern sites.

&&

.PREV DISCUSSION... /Issued 346 AM CDT WED JUL 13 2016/

DISCUSSION...
Today will be a hot day across eastern Oklahoma and northwest
Arkansas. Any morning convection will remain too isolated to
mention, and storms in Kansas are likely to remain to our north.
Afternoon heat index values will reach near or just above 105
across parts of northeast Oklahoma, so will issue a heat advisory
for that area for this afternoon and early evening.

There will be a better chance for showers and thunderstorms that
develop to our north this evening to make it into mainly far
northeast Oklahoma and northwest Arkansas late tonight and early
Thursday. The rest of the forecast area will see another hot day
Thursday. Scattered showers and thunderstorms will develop Tursday
afternoon and evening as a weak cold front pushes into the area
from the north.

More widespread showers and thunderstorms are expected Thursday
night into Friday, with the greatest coverage across the northern
part of the forecast area. Shower and storm chances will continue
into Saturday before the frontal boundary washes out or lifts back
to the north of the area. Locally heavy rainfall will be possible
Thursday through Saturday due to the slow movement of storms.

A large upper ridge will build over the center of the country
Sunday and persist through all of next week. Hot temperatures will
be the rule, with little chance of any rainfall.

Went near or a bit above most guidance high temperatures the next
couple days, with guidance lows looking reasonable.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   98  78  96  71 /  10  20  40  60
FSM   97  77  97  72 /  10  10  30  40
MLC   96  78  96  73 /  10  10  20  30
BVO   96  75  94  68 /  10  20  50  60
FYV   91  74  91  68 /  10  30  40  60
BYV   93  74  91  67 /  10  30  50  60
MKO   97  77  96  71 /  10  10  30  40
MIO   95  75  93  68 /  10  40  40  60
F10   97  78  96  72 /  10  10  30  40
HHW   97  78  97  73 /  10  10   0  10

&&

.TSA Watches/Warnings/Advisories...
OK...Heat Advisory from noon today to 9 PM CDT this evening for
     OKZ054>057-059>062-064>067-070-071.

AR...None.
&&

AVIATION...07
Hazardous weather outlook, Jul 12, 3:48 PM CST, 21 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
448 PM CDT TUE JUL 12 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
448 PM CDT TUE JUL 12 2016

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...REMAINDER OF THIS AFTERNOON THROUGH TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...LIMITED.
	AREA...FAR NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER MIDNIGHT.

DANGEROUS HEAT.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP NORTH OF THE AREA
THIS EVENING INTO THE OVERNIGHT HOURS. SOME OF THESE STORMS COULD
MOVE INTO FAR PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS
AFTER MIDNIGHT.  BRIEF HEAVY RAIN AND DANGEROUS LIGHTNING WILL BE
THE PRIMARY THREATS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...THUNDERSTORM...HIGH WIND AND DANGEROUS HEAT POTENTIAL.
THURSDAY...SEVERE THUNDERSTORM....DANGEROUS HEAT AND HEAVY RAIN
POTENTIAL.
FRIDAY AND SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY AND MONDAY...DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...

DAILY THUNDERSTORM CHANCES WILL EXIST WEDNESDAY THROUGH SATURDAY
WITH THE HIGHEST CHANCES GENERALLY NORTH OF INTERSTATE 40. STRONG TO
SEVERE THUNDERSTORMS COULD AFFECT PORTIONS OF NORTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS THURSDAY NIGHT INTO FRIDAY. HEAVY RAIN ALONG WITH
THE THREAT FOR DAMAGING WINDS WILL BE POSSIBLE IN THE STRONGER
STORMS.

ADDITIONALLY...HOT AND HUMID CONDITIONS ARE LIKELY WEDNESDAY
AND THURSDAY WITH HEAT INDEX VALUES OF 100 TO 105 DEGREES BEING
COMMON.  A BRIEF AND MINOR BREAK FROM THE HEAT IS POSSIBLE FRIDAY
INTO SATURDAY AS THUNDERSTORM CHANCES PERSIST WITH INCREASED CLOUD
COVER.  THE HOT AND DRY WEATHER WILL LIKELY RETURN BY LATE WEEKEND
INTO EARLY NEXT WEEK AS RIDGE OF HIGH PRESSURE ALOFT BEGINS TO BUILD
ACROSS A LARGE PORTION OF THE CENTRAL AND SOUTHERN PLAINS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The Tulsa radar (KINX), 73 km away, was scanning. The volume nearest the first event began at 18:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Craig

When
July 13, 12:55 PM CST
Where
Craig County, 4.28 mi WSW of Pyramid Corners
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.775, -95.221

The Oklahoma Mesonet station north of Vinita measured 59 mph thunderstorm wind gusts.

Thunderstorm Wind, Ottawa

When
July 13, 1:15 PM CST
Where
Ottawa County, 4 mi ESE of Miami
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.858, -94.813

Strong thunderstorm wind blew down a large tree.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649782, 649783.